Saturday, July 07, 2012

Lithium and tremors

I haven't written here for a while (sorry), but a bunch of things are piling up and I expect to write a fair amount in the next week or so. This includes a review of a new book by William R. Marchand, MD. Depression and Bipolar Disorder: Your Guide to Recovery. I very much recommend it and will talk about it in future posts.

But the uppermost thing on my mind right now - something that has been such a pain - is the tremors I've had since I started Lithium. I've had tremors for years. Maybe essential tremors; maybe because of meds. But five months ago when I started lithium the tremors became so pronounced that it's hard to write or to photograph children. Both activities that are such an important part of my life.

IT'S A HUGE PAIN!!

A couple of weeks ago I was pouring boiling water into a carafe and I had one of the jerky tremors I often have and poured the water on my wrist instead. It created a nasty burn. My legs are affected as well. Last week I was trying to help some people out carrying things down some stairs. I had to give up because I almost fell several times - just could not do those stairs without hanging onto the bannister. I have a hard time doing the circuit at the gym, because changing machines is such a clumsy ordeal for me. Speaking engagements can be embarrassing as well. People think I'm looking awfully nervous and that's embarrassing. As a result, I get more nervous than I would otherwise.

THIS IS MAKING ME FEEL SO OLD AND HANDICAPPED!!

I'm preparing to do some entertaining today and the stress of it is increasing the tremors. How am I going to manage slicing the fruit to decorate the frozen cheesecake I'm making? Or chop the broccoli? I just got some new sharp knives and now I am afraid of using them. I'll have to ask for my husband's help. Yet I know he's getting tired of me becoming more and more dependent on him.

IS IT WORTH IT?

Yet the lithium has kept my mood so beautifully stable since I started taking it. What if I came off it and were to go on another less effective drug? What if I were to return to the rapid cycling I was experiencing before I went on it? No way would I want to go back there.

Maybe I should go on yet another drug - a beta-blocker to reduce the tremors. Some people have good success on them. I've tried propranolol but didn't like what it did to me. Maybe there's one that would work better?

Or should I just aceept this and live with it? I recently read Michael J. Fox's story. Isn't he a lot worso off than me? Yet look at how well he accepts it.

Have you had such problems with lithium? What did you do about them?


4 comments:

marja said...

I'm going to write a response to my own post. When I think about it I'm pretty well off. I'm thinking of my friend, recently admmitted to hospital, suicidal as she is so much of the time. She's not able to live on her own - just can't manage. How she suffers!! Will probably have to go into a group home.

I pray God will help me see the good things in life - and learn to live those things that are difficult. I pray for a thankful spirit.

Jena said...

Hi Marja,

I just felt I should share. Lithium gave me wild tremors as well, so bad that I could not write, which is how my collage journal got started. I couldn't hold a fork without dropping it at least once in a meal, and I needed a straw to drink, because my hands could not successfully tilt the beverage into my mouth.

They gave me a beta blocker to lessen the tremors and it was helpful. Propranolol. Used often for tremors of many causes. Since going off lithium I have regained control of my hands to a large degree but I think I will always struggle with a degree of tremors that is mildly annoying because it gives an image of nervousness when I am. It so. I am glad the ilium is working for you. But I encourage you to talk to your doctor about options to work out the tremors because I KNOW how disabling they can be. You should not have to trade one disability from another.

Glad to hear from you. Miss you.

Love, jena

marja said...

Thanks, Jena. So good to hear from you. Yes, next time I see my psychiatrist I will talk over some options. Best thing would, I think, be a beta blocker which I could use as I need it.

Thing is, my mood has been so good - so stable. It would be a shame to mess with it. And I know my doctor feels the same way.

Take care, Jena.

I have such good memories of times with you. Hope you're well.

Hildegard said...

Gorgeous!